Tobramycin is an aminoglycoside antibiotic. All aminoglycoside antibiotics carry a risk of irreversible ototoxicity. The risk is reduced when applied topically, but not eliminated. Even topical use should be avoided for middle ear infections (otitis media). For external ear infections (otitis externa), care should be taken, including ensuring an intact tympanic membrane. As this Canadian review suggests, it is important to discuss the risk of ototoxicity with patients when making a treatment decision.
Approval and use in the US, Canada, and the UK
There are no approved formulations of tobramycin for any ear infection in the US, but there is a suspension containing neomycin that is approved for otitis externa. It contains a warning:
WARNINGS: Neomycin can induce permanent sensorineural hearing loss due to cochlear
damage, mainly destruction of hair cells in the organ of Corti. The risk is greater with prolonged
use. Therapy should be limited to 10 consecutive days (see PRECAUTIONS-General). Patients
being treated with eardrops containing neomycin should be under close clinical observation.
CASPORYN HC Otic Suspension should not be used in any patient with a perforated tympanic
To summarize the main points: Ototoxicity is a risk. Patients should be carefully observed. If the tympanic membrane is perforated, this drug is absolutely contraindicated.
Gentamicin drops are approved in Canada for otitis externa, and are reported to be used off label for otitis media.
In this review, aminoglycoside drops are described as first line therapy in the UK for chronic suppurative otitis media, much to the review authors' chagrin.
Background on aminoglycosides and ototoxicity
Aminoglycosides are generally reserved for severe infections (e.g., sepsis, pneumonia, endocarditis). This is, in part, due to the challenging side effect profile common to all members of this drug class, including irreversible ototoxicity, reported in up to 25% of patients in some series. Ototoxicity appears to depend on rapid uptake and slow elimination by hair cells, which in turn depends on plasma concentration, but it is not predictable. Ototoxicity can occur after brief, low dose therapy, and may not manifest until after the drug has been withdrawn, with permanent disability resulting. As mentioned in the question, there are hereditary syndromes and certain genetic mutations that increase susceptibility, but ototoxicity can occur without them.
In summary, ototoxicity is a common, irreversible, unpredictable, and severe side effect of aminoglycoside use.
Goodman & Gilman's The Pharmacologic Basis of Therapeutics provides a good overview of aminoglycosides, with a detailed section on ototoxicity.
Topical use doesn't eliminate systemic absorption
Topical preparations of aminoglycosides are approved in the U.S. for certain eye and skin infections. Topical use reduces, but does not eliminate absorption and systemic distribution these antibiotics (Goodman & Gilman Ch. 54). This is not surprising, as infection and the associated inflammation compromise the barrier function of the skin. Absorption can be substantial in the presence of blistering or denuded skin. In the ear, specifically, while tympanic membrane perforation increases the risk of ototoxicity, there is detectable absorption without perforation.